Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

July 8, 2003Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2003, 2:53 AM EDT for Hancock County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:53 AM EDT (06:53 UTC)
Expired
Jul 8, 2003, 3:30 AM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS51 KPBZ 080653
SVRPBZ
WVC029-080730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST VIRGINIA

* UNTIL 330 AM EDT

* AT 253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF CHESTER...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CHESTER...
  NEWELL...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4062 8063 4062 8057 4065 8052 4047 8052
          4049 8059 4051 8063 4057 8065

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:05 PM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 7, 8:05 PM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT MON JUL 7 2003

UPDATED TO DROP MOST OF THE STORM AND FLOOD WATCHES. AM HOPEFUL NEXT
ROUND OF TSTMS IN NW OH WILL NOT GET HERE OVER NIGHT. CURRENT ATMOS HAS
BEEN PRETTY MUCH WORKED OVER BY THE WIND GUSTS AND STORMS OF EARLIER
THIS EVE.

.PBZ...
MD...FLOOD WATCH TIL 10 PM MDZ001.
OH...NONE.
PA...FLOOD WATCH TIL 10 PM PAZ021>023-029>032.
WV...FLOOD WATCH TIL 10 PM WVZ021>023-041.
Hazardous weather outlook, Jul 7, 3:09 PM EDT, 11 hours 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY
FOR THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 7, 9:29 PM EDT, 5 hours 24 minutes before
OHZ048-057-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EDT MON JUL 7 2003

THUNDERSTORMS WILL MOVE EASTWARD ACROSS COSHOCTON COUNTY AND
NORTHERN MUSKINGUM COUNTY THROUGH 11 PM. EXPECT WINDS GUSTING TO
NEAR 50 MPH AND HEAVY RAIN WITH THESE STORMS. HAIL IS ALSO
POSSIBLE.
Special weather statement, Jul 7, 10:05 PM EDT, 4 hours 48 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:04 AM EDTSevere Thunderstorm WarningPBZHancock56 min
Jul 8, 6:27 AM EDTSevere Thunderstorm WarningPBZBrooke33 min
Jul 8, 6:33 AM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 8, 6:38 AM EDTFlash Flood WarningPBZPreston3 hr
Jul 8, 6:50 AM EDTSevere Thunderstorm WarningPBZHancock55 min
Jul 8, 6:52 AM EDTFlash Flood WarningPBZHancock3 hr
Jul 8, 7:59 AM EDTFlash Flood WarningPBZTucker3 hr
Jul 8, 9:40 AM EDTFlash Flood WarningPBZPreston2 hr
Jul 8, 9:49 AM EDTFlash Flood WarningPBZMonongalia116 min
Jul 8, 7:21 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.